Arizona, 2020

Debris Flows in Arizona, July 27, 2020

July 27, 2020 · NWS PSR · 2 events in 1 county or zone

An axis of deep moisture over eastern Arizona and hot afternoon temperatures led to the development of strong thunderstorms in southern Gila county. Weak environmental winds resulted in slow storm motions and some back building of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An axis of deep moisture over eastern Arizona and hot afternoon temperatures led to the development of strong thunderstorms in southern Gila county. Weak environmental winds resulted in slow storm motions and some back building of storms. This led to prolonged heavy rain over the same hilly terrain areas and localized flash flooding of typically dry channels. Storms impacted the recent 2020 Bush fire which led to debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 27, 5:24 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 5:24 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
524 PM MST Mon Jul 27 2020

.UPDATE...Aviation discussion.

&&

.SYNOPSIS...
Isolated showers and thunderstorms will remain a threat
across Phoenix and the surrounding higher terrain through Tuesday.
Further west across southwestern Arizona and southeastern
California, dry conditions will persist. High pressure will build
across Arizona during the week, resulting in a continuation of the
above normal temperatures and below normal precipitation chances.

&&

.DISCUSSION...
Latest water vapor imagery reveals a large swath of relatively dry
air from the eastern Pacific, which is being transported
northeastward into the Desert Southwest between an anticyclone
across New Mexico and a trough along the CA coast. At the lower
levels, latest observations indicate a relatively sharp gradient
between drier air across western Maricopa County and higher dewpoint
air near the Mazatzals. Meanwhile, isolated convection has already
initiated in the moisture-rich environment across the Superstitions,
which extends northwestward in a broken line all of the way into a
low pressure system across the Great Basin.

Morning KPSR sounding indicated a weak warm layer near 550 mb, which
is still evident on the afternoon ACARS soundings. Further
east, the environment remains more favorable for convection from
eastern Maricopa County eastward where low-level mixing ratios exceed
12 g/kg and mid-level lapse rates are steeper. Pops were increased
above the NBM across the higher terrain east of Phoenix for this
afternoon.

Main uncertainty is whether activity will spread into the Valley.
Latest HREF continues to indicate a westward-propagating outflow
boundary is likely. Main impact will be strong, gusty winds behind
the gust front. However, instability should be sufficient for at
least isolated storms in the foothills and perhaps in the Valley as
well, which is suggested by some CAMs, including the U of A WRFs,
HRRR and NAMNest. Although the setup is far from ideal, any storms
that develop across Pinal would have the potential to produce areas
of blowing dust.

&&

.PREVIOUS DISCUSSION...
During the week UL high repositions even further west over the
Desert Southwest and AZ. As is does H5 heights and thicknesses
increase to near 596-598 and 591-592 dam respectively by the end
of the week. The high will be well positioned for the second half
of the week to block moisture and storm chances for much of area.

In addition this will really turn up the heat and the warm-up.
Tonight and for the last several days models continue to trend
even warmer. As a result an excessive heat watch has been issued
for the lower deserts of AZ and SE CA for Thursday morning through
Saturday evening. Highs across the lower deserts and Phoenix
could now reach 111-112 through Wednesday, and 113-115 or
possibly warmer for Thursday through Saturday with near record
heat possible. High temperatures out west could reach upwards of
115-117 degrees.

&&

.AVIATION...Updated at 0024Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A couple outflow boundaries from the east/southeast are currently
moving towards the Phoenix terminals. Thunderstorm activity has
been struggling to survive along the boundaries, and thus it
appears that these outflows will be the main story tonight. Wind
gusts behind the boundaries are mainly in the teens, and speeds
should continue to weaken as these boundaries continue to progress
to the west-northwest. The first outflow should be making it into
KIWA as we type this, and then there is still a little
uncertainty on if either of the boundaries will make it to the
rest of the terminals. If they do, it would be sometime between 1Z
and 3Z. Once/if the boundaries go through, the winds should stay
out of the southeast for the reminder of the evening before
switching to a more westerly component early tomorrow afternoon.
Few-scattered cloud decks near or above 10 kft should persist
through the TAF period. Thunderstorm activity looks less active
tomorrow afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Clear skies will persist at KIPL and mostly clear skies, with a
few clouds around 10 kft, will persist at KBLH. Winds will favor
the south-southwest at KBLH. At KIPL, winds will favor the
southwest to west, before favoring the southeast tomorrow
afternoon.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will build across Arizona, resulting in relatively
dry conditions and well above normal temperatures with lower desert
highs near 110-115 each day. Wetting rains are generally
not anticipated Thursday and Friday. Thereafter, moisture will be on
the increase during the weekend, which will be sufficient for at
least isolated storms, particularly north and east of Phoenix. Min
RHs will generally fall into the teens each afternoon. Overnight max
RH should range around 25-40 percent. Meanwhile, winds will be
mostly light and diurnal each day, except in the vicinity of
thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Watch from Thursday morning through Saturday
     evening for AZZ530>556-559>562.

CA...Excessive Heat Watch from Thursday morning through Saturday
     evening for CAZ561-563>570.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Sawtelle
AVIATION...Feldkircher/AJ
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jul 27, 4:33 PM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST Mon Jul 27 2020

AZZ547-556-557-280000-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
433 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Sunflower, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunflower, Round Valley and Sycamore Creek.

This includes AZ Route 87 between mile markers 213 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11142 3396 11139 3393 11133 3378 11144
      3382 11158 3400 11154 3400 11150 3401 11148
      3401 11143
TIME...MOT...LOC 2332Z 200DEG 14KT 3389 11147

18
Special weather statement, Jul 27, 5:32 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Mon Jul 27 2020

AZZ563-280115-
Southeast Gila County AZ-
532 PM MST Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 615 PM MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Sawmill, or 36 miles east of Globe, moving
northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

LAT...LON 3347 11017 3344 11021 3356 11033 3364 11008
      3347 11005
TIME...MOT...LOC 0032Z 149DEG 9KT 3353 11017

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Gila

When
July 27, 9:07 PM MST to 9:22 PM MST
Where
Gila County, 8.24 mi SSE of Punkin Center to 8.23 mi SSE of Punkin Center
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Department of Highways
Coordinates
33.763, -111.257

Debris flow pushed over State Route 188 and into Roosevelt Lake in Gila county after a radar estimated 1.5-3 inches of rain fell over a portion of the 2020 Bush Fire burn scar. The debris flow was near mile post 253 and led to the closing of a 13 mile stretch of SR-188 in order for heavy equipment to remove roughly 20,000 cubic yards of sediment and boulders and to repair guard railing on one side of the road. It was determined through collaboration between NWS and Arizona Geological Survey (AZGS) that this event was classified as debris flow. For information only, labor costs, fuel costs, and costs to remove the sediment and reopen the road, in addition to the property damage, was estimated around $500,000 for this and the other event location.

Debris Flow, Gila

When
July 27, 9:07 PM MST to 9:22 PM MST
Where
Gila County, 8.3 mi NW of Government Hill to 8.32 mi NW of Government Hill
Cause
Heavy Rain / Burn Area
Property damage
$50,000
Reported by
Department of Highways
Coordinates
33.756, -111.251

Debris flow pushed over State Route 188 and into Roosevelt Lake in Gila county after a radar estimated 1.5-3 inches of rain fell over a portion of the 2020 Bush Fire burn scar. The debris flow was near mile post 253 and led to the closing of a 13 mile stretch of SR-188 in order for heavy equipment to remove roughly 20,000 cubic yards of sediment and boulders and to repair guard rails on both sides of the road. It was determined through collaboration between NWS and Arizona Geological Survey (AZGS) that this event was classified as debris flow. For information only, labor costs, fuel costs, and costs to remove the sediment and reopen the road, in addition to the property damage, was estimated around $500,000 for this and the other event location.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913754, 913755.